Overdose from drugs; Drug abuse first aid
Many street drugs don't have treatment benefits. Any use of these drugs is a form of drug abuse.
Medicines that are used to treat a health problem can be abused, either accidentally or intentionally. This occurs when people take more than the normal dose. Abuse can also occur if the medicine is taken on purpose with alcohol or other drugs.
Drug interactions may also lead to side effects. So, it is important to let your health care provider know about all the drugs you are taking. This includes vitamins and other medicines you bought without a prescription.
Many drugs are addictive. Sometimes, the addiction is gradual. And some drugs (such as cocaine) can cause addiction after only a few doses. Addiction means that a person has a strong urge to use the substance and can’t stop, even if they want to.
Someone who has become addicted to a drug usually will have withdrawal symptoms when the drug is suddenly stopped. Treatment can help prevent or lessen withdrawal symptoms.
A drug dose that is large enough to cause harm to the body (toxic) is called an overdose. This may occur suddenly, when a large amount of the drug is taken at one time. It may also occur gradually as a drug builds up in the body over a longer period. Prompt medical attention may save the life of someone who has an overdose.
An overdose of narcotics can cause sleepiness, slowed breathing, and even unconsciousness.
Mind-altering drugs are called hallucinogens. They include LSD, PCP (angel dust), and other street drugs. Using such drugs may cause paranoia, hallucinations, aggressive behavior, or extreme social withdrawal.
Cannabis drugs such as marijuana may cause relaxation, impaired motor skills, and increased appetite.
When prescription drugs are taken in higher than normal amounts, serious side effects may occur.
Drug overdose symptoms vary widely, depending on the specific drug used, but may include:
Drug withdrawal symptoms also vary widely, depending on the specific drug used, but may include:
1. Check the person's airway, breathing, and pulse. If needed, begin CPR. If unconscious but breathing, carefully place the person in the recovery position by log rolling the person toward you onto their left side. Bend the top leg so both hip and knee are at right angles. Gently tilt their head back to keep the airway open. If the person is conscious, loosen the clothing and keep the person warm, and provide reassurance. Try to keep the person calm. If you suspect an overdose, try to prevent the person from taking more drugs. Call for medical help right away.
3. If the person is having seizures, give first aid for seizures.
5. If possible, try to determine which drug(s) were taken, how much and when. Save any pill bottles or other drug containers. Give this information to emergency personnel.
Things you shouldn't do when tending to someone who has overdosed:
Drug emergencies are not always easy to identify. If you think someone has overdosed, or if you think someone is having withdrawal, give first aid and seek medical help.
Try to find out what drug the person has taken. If possible, collect all drug containers and any remaining drug samples or the person's vomit and take them to the hospital.
If you or someone you are with has overdosed, call the local emergency number (such as 911), or the poison control center, which can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
At the hospital, the provider will perform a history and physical examination. Tests and procedures will be done as necessary.
These may include:
In serious cases, the person may need to be admitted to the hospital for further treatment.
Outcome depends on many things, including:
Many resources are available for treating substance use. Ask a provider about local resources.
Bernard SA, Jennings PA. Pre-hospital emergency medicine. In: Cameron P, Little M, Mitra B, Deasy C, eds. Textbook of Adult Emergency Medicine. 5th ed. Philadelphia, PA: Elsevier; 2020:chap 29.1.
Iwanicki JL. Hallucinogens. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 150.
Minns AB, Clark RF. Substance abuse. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 140.
Weiss RD. Drugs of abuse. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 26th ed. Philadelphia, PA: Elsevier; 2020:chap 31.BACK TO TOP
Review Date: 3/28/2020
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2022 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.